Colorado, 2012

Flash Flooding and Heavy Rain in Colorado, July 7, 2012

July 7, 2012 · NWS BOU · 4 events in 3 counties and zones

Heavy rain produced flash flooding in and near the Front Range Foothills. In central Larimer County, heavy rain from nearly stationary thunderstorms caused flash flooding in the High Park burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain produced flash flooding in and near the Front Range Foothills. In central Larimer County, heavy rain from nearly stationary thunderstorms caused flash flooding in the High Park burn scar. The heavy rain caused debris flows of rock, mud and ash onto the roadway, which forced the closure of State Highway 14, between Stove Praire and Ted's Place. Rist Canyon was also closed briefly near Stove Praire. The mudslides ranged in depth from 1 to 3 feet. The more significant debris was reported on the Hewlett side of High Park. The heavy rain also flooded numerous basements across Larimer County. In a neighborhood west of Horsetooth Reservoir, water created a debris dam in a drainage area, which backed into a nearby garage, basement and crawlspace. In Wellington, some basements were extensively flooded; one was filled with 8 feet of brown, muddy water.

In Boulder County, heavy rainfall caused flooding problems near Jamestown. James Canyon Drive was closed after heavy rain washed out a section of the roadway. Heavy rain washed out a section of Magnolia Road, east-southeast of Nederland. Nearby, a trained spotter 4 miles east-northeast of Nederland, measured 2.20 inches of rainfall. Flash flooding was also reported in the Fourmile burn area along Summerville Road. In Dacono, in southern Weld County, the Colorado Department of Transportation used snowplows to clear standing water, up to 6 inches deep, from a section of Interstate 25. The interstate was closed in both directions for nearly two hours. South of the Denver area, in central Douglas County, flash flooding was reported near Perry Park, where 2.5 inches of rain fell in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 2:07 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 7, 2:07 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT SAT JUL 7 2012

.SHORT TERM...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE
THROUGH SUNDAY. CLOUD COVER AND A COOLER AIRMASS HAS SLOWED THE
DEVELOPMENT OF THUNDERSTORMS ACROSS THE CWFA THIS AFTN...BUT
COVERAGE IS INCREASING IN THE MOUNTAINS AND ALONG THE PALMER
DIVIDE. THE HRRR...AS WELL AS THE REST OF THE FCST MDLS CONTINUE
TO DEVELOP PRECIPITATION ACROSS THE REGION TONIGHT. SURFACE BASED
CAPES THIS AFTERNOON IN THE 1000-1500 J/KG RANGE WITH
PRECIPITABLE WATER VALUES WELL OVER ONE INCH. IN ADDITION...THE
STORM MOTIONS ARE PROGGED TO REMAIN LESS THAN 10 KTS. THE STORMS
WILL GENERALLY MOVE IN A NORTH TO NORTHEAST DIRECTION. WILL
CONTINUE WITH THE FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS
AS WELL AS PORTIONS OF THE URBAN CORRIDOR AND NORTHEAST PLAINS
TONIGHT. RAINFALL RATES OF 1 TO 2 INCHES A GOOD POSSIBILITY WITH
WILL PRODUCE FLASH FLOODING IF IT OCCURS OVER ALREADY SATURATED
SOILS. A FEW OF THE STORMS OVER THE NORTHEAST PLAINS COULD BECOME
SEVERE. WET MICROBURSTS PRODUCING DAMAGING WINDS TO 60 MPH...HAIL
TO ONE INCH IN DIAMETER AND HEAVY RAIN UP TO 3 INCHES PER HOUR.
SHOWERS AND THUNDERSTORMS WILL DECREASE BUT NOT DIMINISH
ALTOGETHER AFTER MIDNIGHT...WITH THE MDLS HINTING AT AREAS OF
STRATUS AND POSSIBLE FOG BY SUNDAY MORNING. OVERALL SUNDAY VERY
SIMILAR TO TODAY. THE CENTER OF THE UPPER RIDGE WILL SHIFT FM THE
CENTRAL PLAINS TO THE DESERT SOUTHWEST. AS A RESULT...THE FLOW
ALOFT MAY BE MORE WESTERLY VS SOUTHERLY. THE AMS WILL REMAIN MOIST
WITH PW WELL OVER ONE INCH. FLASH FLOODING WILL CONTINUE TO BE AN
ISSUE...ESPECIALLY FOR THE FOOTHILL BURN AREAS.

.LONG TERM...MODELS HAVE THE UPPER RIDGE CENTERED OVER UTAH SUNDAY
NIGHT THROUGH TUESDAY NIGHT.  THE FLOW ALOFT IS WESTERLY SUNDAY
NIGHT THROUGH MONDAY...THEN IT BECOMES NORTHWESTERLY AS THE UPPER
HIGH BUILDS NORTHWARD TO OUR WEST.  THE QG VERTICAL VELOCITY FIELDS
SHOW BENIGN SYNOPTIC SCALE ENERGY OVER THE CWA ALL FIVE PERIOD.  THE
BOUNDARY LAYER FLOW LOOKS TO BE EASTERLY SUNDAY NIGHT AND MONDAY
...THEN A RETURN TO NORMAL DIURNAL PATTERNS MONDAY NIGHT THROUGH
TUESDAY NIGHT.  FOR MOISTURE...THERE IS STILL PLENTY PROGGED OVER
THE MOUNTAINS AND PLAINS SUNDAY NIGHT.  THERE IS LESS AROUND
MONDAY...BUT STILL SOME.  TUESDAY DRIES OUT MORE...ESPECIALLY ON THE
GFS...BUT THERE STILL IS SOME AROUND.  BOUNDARY LAYER DEW POINTS ARE
STILL IN THE 40S F WEST TO LOWER 60S F EAST SUNDAY NIGHT.  FOR
MONDAY AND MONDAY NIGHT...THEY ONLY DECREASE SLIGHTLY ON BOTH THE
GFS AND NAM.  FOR TUESDAY AND TUESDAY NIGHT...PROGGS KEEP 40S F IN
THE MOUNTAINS...WITH 50S F OVER THE PLAINS.  THE PRECIPITABLE WATER
VALUES DROP THROUGH THE FIVE PERIODS...WITH VALUES OVER AN INCH
SUNDAY...DROPPING INTO THE 0.60 TO 0.75 INCH RANGE TUESDAY NIGHT.
LAPSE RATES ARE NOT VERY STEP THROUGH THE PERIODS...WITH IN FACT A
WEAK MID LEVEL CAP AROUND MUCH OF THE TIME.  THE NAM KEEPS SOME CAPE
OVER THE CWA SUNDAY NIGHT...THE GFS DOES NOT.  FOR LATE DAY MONDAY
...CAPE VALUES ARE UNDER 800 J/KG OVER ALL THE CWA ON BOTH MODELS.
THEY COME UP A BIT FOR LATE DAY TUESDAY.  QPF FIELDS HAVE AMPLE
AMOUNTS OF MEASURABLE RAINFALL SUNDAY NIGHT...LESS ON MONDAY...THEN
SIGNIFICANTLY LESS FOR LATE DAY TUESDAY.   FOR POPS...WILL GO WITH
30%S WEST TO 60%S FOR MOST AREAS SUNDAY EVENING...THEN DECREASE THEM
OVERNIGHT AND MONDAY MORNING.  WILL GO WITH 20-30%S FOR LATE DAY
MONDAY...AND 0-30%S FOR LATE DAY TUESDAY.  FOR TEMPERATURES...
MONDAY'S HIGHS STAY ABOUT THE SAME AS SUNDAY'S.  TUESDAY'S HIGHS
WARM-UP SOME 2 TO 4 C OVER MONDAY'S.  FOR THE LATER DAYS...WEDNESDAY
THROUGH SATURDAY...THE CENTER OF THE UPPER RIDGE/HIGH STAYS OVER
UTAH WEDNESDAY THROUGH THURSDAY NIGHT.  BY FRIDAY IT MOVES EASTWARD
SOMEWHAT AND IS CENTERED AROUND THE WESTERN COLORADO BORDER INTO
EARLY SATURDAY.  IT IS RIGHT OVER COLORADO THE REST OF SATURDAY.
THE FLOW ALOFT FOR THE CWA IS WEAK NORTHWESTERLY WEDNESDAY THROUGH
FRIDAY...THEN MORE WESTERLY ON SATURDAY.  THE MOISTURE WILL
DEFINITELY DECREASE FROM THE CURRENT SITUATION...BUT THERE WILL BE
SOME AROUND WEDNESDAY THROUGH SATURDAY.  THE 850-500 MB LAYER
RELATIVE HUMIDITY FIELDS DO KEEP A WEAKER VERSION OF A SUB-TROPICAL
MOISTURE PLUME AROUND IN SPITE OF THE UPPER HIGH BEING TO OUR WEST.

&&

.AVIATION...CIGS WILL REMAIN AOB 5K FT AGL OVER THE NEXT 12-18
HOURS. MOIST LOW LEVEL MOISTURE WILL CONTINUE TO ADVECT INTO THE
DENVER AREA FROM THE EAST. COULD SEE SOME PATCHY FOG DEVELOP AFTER
12Z OR IT MAY JUST BE A SOLID DECK OF STRATUS. WL LET THE SWING
SHIFT ASSESS THE INCLUSION OF FOG IN THE UPCOMING TAFS. IF THE
TSTM WITH HEAVY RAIN MOVES INTO THE AIRPORTS...THEN IFR CONDITIONS
POSSIBLE WITH CIGS LESS THAN 1K FT AND VSBYS LESS THAN ONE MILE.
SHOWERS MAY LINGER AFTER 12Z SUNDAY...WITH A GOOD POTENTIAL FOR
TSTMS AGAIN SUNDAY AFTN.

&&

.HYDROLOGY...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE
FRONT RANGE FOOTHILLS THROUGH TONIGHT. RAINFALL RATES GENERALLY
0.5 TO 1 INCH PER HOUR WITH THE STRONGER STORMS...WITH A SLIGHT
CHC OF HIGHER RAINFALL RATES OF 1-2 INCHES PER HOUR. SOILS IN THE
HIGH PARK AND 4-MILE BURN AREA STILL MOIST OF RAINFALL YESTERDAY
SO THE SITUATION WILL NEED TO BE MONITORED CLOSELY. SIMILAR
CONDITIONS ANTICIPATED FOR SUNDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ035-036-038-039-
041-044-048-049.

&&

SHORT TERM...COOP
LONG TERM....KOOP
AVIATION...COOP
Hazardous weather outlook, Jul 7, 9:33 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT SAT JUL 07 2012

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT SAT JUL 07 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR THE FRONT RANGE
FOOTHILLS AS WELL AS PORTIONS OF URBAN CORRIDOR AND NORTHEAST
PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BECOME MORE NUMEROUS AND INTENSIFY THIS AFTERNOON OVER
THE MOUNTAINS AND NORTHEAST PLAINS BEFORE DIMINISHING LATER TONIGHT.
THE MAIN IMPACT WITH STORMS WILL BE VERY HEAVY RAIN AND THE
POTENTIAL FOR FLASH FLOODING. RAINFALL RATES WILL APPROACH 2 INCHES
IN AN HOUR OR LESS WITH THE STRONGER STORMS.  THE THREAT OF FLASH
FLOODING WILL BE GREATEST IN THE BURN AREAS...AND IN AREAS ALREADY
SATURATED FROM HEAVY RAINFALL YESTERDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS OVER THE NORTHEAST PLAINS
LATE THIS AFTERNOON AND TONIGHT DUE TO STRONGER INSTABILITY. WET
MICROBURSTS MAY PRODUCE DAMAGING WINDS TO 60 MPH...HAIL UP TO ONE
INCH IN DIAMETER ALONG AND VERY HEAVY RAINFALL...UP TO 3 INCHES PER
HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY
AND SUNDAY NIGHT FOR ALL THE FORECAST AREA.  FLASH FLOODING IS AGAIN
POSSIBLE ESPECIALLY OVER THE BURNED AREAS AND PREVIOUSLY RAIN SOAKED
AREAS.  THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
ON MONDAY.  FROM TUESDAY ONWARD...THERE WILL BE A SLIGHT CHANCE OF
LATE DAY SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGH
COUNTRY.  TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS SUNDAY AND
MONDAY...THEN WARM UP THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
HEAVY RAINFALL AND FLOODING REPORTS WILL BE GREATLY APPRECIATED.

COOPER/KOOPMEINERS

The radar

The Cheyenne radar (KCYS), 93 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Larimer

When
July 7, 3:36 PM MST to 5:15 PM MST
Where
Larimer County, 10.09 mi NW of Glen Haven to 4.91 mi SSE of Drake
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
40.550, -105.570

Heavy rain caused flash flooding and mudslides in parts of the central Larimer County, including the High Park burn scar.

Flash Flood, Boulder

When
July 7, 3:40 PM MST to 4:10 PM MST
Where
Boulder County, 1.74 mi SE of Nederland to 1.26 mi NW of Pinecliffe
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$15,000
Reported by
County Official
Coordinates
39.950, -105.480

Heavy rain caused rock and mudslides in central Boulder County.

Flash Flood, Boulder

When
July 7, 4:15 PM MST to 5:15 PM MST
Where
Boulder County, 5.05 mi ESE of Ward to 3.48 mi SSE of Jamestown
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.030, -105.420

Heavy rain produced flash flooding in the Fourmile burn area.

Heavy Rain, Weld

When
July 7, 5:47 PM MST to 9:00 PM MST
Where
Weld County, Dacono
Reported by
Newspaper
Coordinates
40.080, -104.930

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397614, 397621, 402461, 397622.